Kansas, 2002

Damaging Wind in Kansas, May 26, 2002

May 26, 2002 · NWS ICT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 26, 2:27 PM CST, 7 hours 3 minutes earlier.

Area forecast discussion, May 26, 2:27 PM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
327 PM CDT SUN MAY 26 2002

THE MAIN CONCERN WITH THIS FORECAST WILL BE THE CHANCES OF
CONVECTION THROUGH WEDNESDAY...AS UPPER LEVEL ENERGY COMBINES WITH
TYPICAL MOISTURE FOR LATE MAY.

TONIGHT IS VERY TRICKY IN REGARDS TO PRECIPITATION CHANCES.  THE NEW
MESO-ETA MODEL DEVELOPS WIDESPREAD CONVECTION ACROSS WESTERN KANSAS
ON THE DRYLINE...AND BRINGS A SQUALL LINE ACROSS OUR AREA TONIGHT.
HOWEVER...AS THE PREVIOUS FORECAST MENTIONED...FEEL THE
PRECIPITATION MIGHT BE SCATTERED IN NATURE.  WILL GO WITH 40 POPS IN
THE CENTRAL SECTIONS...TO 30 IN THE SOUTHEAST.  LOWS SHOULD
GENERALLY AT OR JUST ABOVE 60 DEGREES WITH INCREASING SURFACE
DEWPOINTS.

ON MONDAY ISENTROPIC LIFT IN ASSOCIATION WITH ANOTHER SHORTWAVE WILL
BRING THE CHANCE FOR MORE SCATTERED SHOWERS AND THUNDERSTORMS.  BEST
CHANCE WILL BE IN THE SOUTHWESTERN SECTIONS OF THE CWA.  WILL TREND
POPS FROM 5O IN THIS REGION...TO 30 POPS IN THE NORTHERN SECTIONS.
CLOUDS AND POTENTIAL FOR PRECIPITATION SHOULD HOLD HIGHS BETWEEN 75
AND 80.

MONDAY NIGHT AND TUESDAY POSE THE BEST CHANCE FOR PRECIPITATION AS
SHORTWAVES CONTINUE TO TRACK ALONG THE OKLAHOMA...KANSAS BORDER.
WILL GO WITH LIKELY POPS IN THE SOUTH...AND CHANCE POPS IN THE
NORTH.  HIGHS SHOULD ONLY BE BETWEEN 75 AND 80 WITH ALL THE
PRECIPITATION.

WILL JUST GO WITH A 20 POP ON WEDNESDAY...AS IT APPEARS MOST OF THE
ENERGY SHOULD FINALLY MOVE TO OUR SOUTH...BUT CAN NOT RULE OUT
WIDELY SCATTERED THUNDERSTORMS WITH ALL THE MOISTURE STILL AVAILABLE
AND SOME WEAK CONVERGENCE.

FOR THURSDAY THROUGH SUNDAY UPPER LEVEL RIDGING SHOULD BEGIN TO TAKE
OVER.  HIGH TEMPERATURES SHOULD WARM INTO THE 80S...AS WARMER MID
LEVEL TEMPERATURES MOVE INTO THE REGION.  WILL KEEP THINGS DRY AS
MOST OF THE CONVECTION SHOULD TAKE PLACE TO OUR NORTH AND EAST.

FCSTID =8/FRANK
ICT   63  78  63  78 /  40  50  60  50
HUT   63  78  63  78 /  40  40  60  40
EWK   63  78  63  78 /  40  40  60  50
EQA   63  79  63  78 /  40  50  60  50
WLD   63  78  63  78 /  40  50  60  50
RSL   61  78  61  78 /  40  30  30  30
GBD   62  78  62  78 /  40  40  30  30
SLN   63  78  63  78 /  40  30  50  40
MPR   63  78  63  78 /  40  40  60  50
CFV   61  78  63  78 /  30  40  60  60
CNU   61  78  61  78 /  30  40  60  60
K88   61  78  61  78 /  30  40  60  60

.ICT...NONE.

In the hours before

Special weather statement, May 26, 9:20 PM CST, 10 minutes before
KSZ082-270349-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
1020 PM CDT SUN MAY 26 2002

...PORTIONS OF SEVERE THUNDERSTORM WATCH 340 HAVE BEEN CANCELLED...

IN SOUTH CENTRAL KANSAS THIS INCLUDES...

KINGMAN COUNTY

ALTHOUGH SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH CENTRAL KANSAS
OVERNIGHT...THE THREAT FOR SEVERE WEATHER HAS DIMINISHED.
GUSTY WINDS TO 50 MPH AND SMALL HAIL MAY STILL BE POSSIBLE WITH
THUNDERSTORMS FOR THE NEXT FEW HOURS. SEVERE THUNDERSTORM WATCH 340
FOR KINGMAN C0UNTY HAS BEEN CANCELLED.

The radar

The Grand Island radar (KUEX), 142 km away, was scanning. The volume nearest the first event began at 03:31 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Russell

When
May 26, 9:30 PM CST
Where
Russell County, Lucas
Measured
61 kt (70 mph)
Reported by
NEWSPAPER
Coordinates
39.050, -98.550

Tree damage.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyWarnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5288377.